Alert archive / New York / Frost Advisories in 2021
Frost Advisory 1, NWS Binghamton, NY
NWS Binghamton, NY issued this frost advisory at May 8, 2021, 2:53 PM EDT for Cayuga County, Onondaga County, New York; Lackawanna County, Luzerne County, Pennsylvania. It took effect at May 9, 2021, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2021, 2:53 PM EDT (18:53 UTC)
- In effect from
- May 9, 2021, 2:00 AM EDT
- Expired
- May 9, 2021, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Binghamton, NY
Counties Cayuga County, NY, Onondaga County, NY, Lackawanna County, PA, Luzerne County, PA
The radar
The Binghamton radar (KBGM), 10 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
677 WWUS71 KBGM 081853 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 253 PM EDT Sat May 8 2021 NYZ017-018-091200- /O.NEW.KBGM.FR.Y.0001.210509T0600Z-210509T1200Z/ Southern Cayuga-Onondaga- Including the cities of Auburn and Syracuse 253 PM EDT Sat May 8 2021 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY... * WHAT...Temperatures as low as 33 to 35 will result in frost formation. * WHERE...Southern Cayuga county south of Auburn...and Onondaga county south of Syracuse... * WHEN...From 2 AM to 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ PAZ044-047-091200- /O.NEW.KBGM.FR.Y.0001.210509T0600Z-210509T1200Z/ Lackawanna-Luzerne- Including the cities of Scranton, Hazleton, and Wilkes-Barre 253 PM EDT Sat May 8 2021 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY... * WHAT...Temperatures as low as 34 to 36 will result in frost formation. * WHERE...Lackawanna and Luzerne counties above 1000 feet elevation. * WHEN...From 2 AM to 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
2 follow-up statements
531 WWUS71 KBGM 090110 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 910 PM EDT Sat May 8 2021 NYZ017-018-091200- /O.CON.KBGM.FR.Y.0001.210509T0600Z-210509T1200Z/ Southern Cayuga-Onondaga- Including the cities of Auburn and Syracuse 910 PM EDT Sat May 8 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY... * WHAT...Temperatures as low as 33 to 35 will result in frost formation. * WHERE...Southern Cayuga county south of Auburn...and Onondaga county south of Syracuse. * WHEN...From 2 AM to 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ PAZ044-047-091200- /O.CON.KBGM.FR.Y.0001.210509T0600Z-210509T1200Z/ Lackawanna-Luzerne- Including the cities of Scranton, Hazleton, and Wilkes-Barre 910 PM EDT Sat May 8 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY... * WHAT...Temperatures as low as 34 to 36 will result in frost formation. * WHERE...Lackawanna and Luzerne counties above 1000 feet elevation. * WHEN...From 2 AM to 8 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
780 WWUS71 KBGM 090943 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 543 AM EDT Sun May 9 2021 NYZ017-018-091200- /O.CON.KBGM.FR.Y.0001.000000T0000Z-210509T1200Z/ Southern Cayuga-Onondaga- Including the cities of Auburn and Syracuse 543 AM EDT Sun May 9 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Onondaga and Southern Cayuga counties. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ PAZ044-047-091200- /O.CON.KBGM.FR.Y.0001.000000T0000Z-210509T1200Z/ Lackawanna-Luzerne- Including the cities of Scranton, Hazleton, and Wilkes-Barre 543 AM EDT Sun May 9 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Lackawanna and Luzerne counties. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this frost advisory went out at May 8, 1:01 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 8, 1:01 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 101 PM EDT Sat May 8 2021 .SYNOPSIS... A drying trend will continue the rest of today with a few scattered showers and weak storms possible from western NY into northeast PA this afternoon. Cool and dry conditions expected tonight with some patchy frost. Sunday morning will be dry before another system brings additional chances for rain Sunday afternoon through Monday morning. Cool and relatively dry weather is expected for the first half of the week. && .NEAR TERM /THROUGH TONIGHT/... 1020 am update... No major changes made to the forecast this morning. Slightly adjustments based on latest radar, satellite and surface observation trends. Corridor of steady rain is almost east of the forecast area, but will continue from Boonville to the Catskills through noon. There is still a chance of some convective showers and a few weak storms from around Hornell to Elmira to Wilkes Barre this afternoon. 600 AM Update.. Slightly adjusted PoPs up for the afternoon rain chances across our western counties. Also, snow is mixing in at high elevations within a heavy rain band currently over the eastern Twin Tiers. This should not last much longer as morning temps begin to slightly rise as the sun comes out. The rest of the forecast remains valid. Morning discussion below... A trough moving across our area is pushing a swath of rain showers through the I-81 corridor and will continue to drift to the east. By early afternoon, rain will begin to diminish across our eastern counties. Overnight temperatures did not get as low as guidance earlier suggested, with most places dropping to the upper 30s, so all mentions of snow were removed. Another short wave trough will approach our area from the Great Lakes Sunday afternoon, bringing rain showers west of I-81. Some weak instability over Steuben, Chemung and Bradford counties will allow for a chance of an isolated thunderstorm or two in the afternoon. This trough will not linger long and will be out of the area by the early evening, taking precipitation chances with it. High temperatures today will be limited by cloud cover, rain and NW flow. Most areas will reach the upper 40s, with valley locations having a chance to reach the low 50s. Overnight, skies will begin to clear from west to east as a weak ridge of high pressure moves in from the Ohio River Valley. Radiational cooling and light winds will allow for temperatures across the region to dip into the mid-upper 30s. Because these temperatures are borderline for producing frost across our frost advisory counties, we are not confident enough to issue any headlines and will wait for the next model run to re-examine this. Boundary layer moisture will allow for patchy morning fog to develop across our river valleys. This fog should lift out of the valleys by the early morning. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... 445 AM Update... Models remain consistent that another system will bring rain to the region, primarily from Sunday afternoon into Monday morning. Mainly dry conditions look to start off the day on Sunday with clouds increasing early in the afternoon. Warm/moist air will be drawn north ahead of an open wave of low pressure moving east from the Ohio Valley. Some of the model guidance has come in just a tad slower on the beginning of steadier rainfall...now mainly from the middle afternoon onward. Minor adjustments of PoPs were made, especially to linger dryness during the first half of the day. Uncertainty remains as to the position of the highest rainfall amounts during this event as they will be contingent on the position of the warm frontal boundary ahead of the low. Right now the target zones look to be along the Southern Tier and Western Catskills, southward across NEPA where three-quarters to one inch of rain is possible. Due to the continuation of broad, longwave troughing over the continental U.S., temperatures will remain below normal during this time. && .LONG TERM /TUESDAY THROUGH FRIDAY/... 445 AM update... No major systems in sight that raise concern for hazardous weather at this time. A colder and drier airmass will be released behind the departing storm system on Monday night. Partial clearing could lead to some patchy frost, but that would have to occur fairly quickly as mid- high clouds will be racing in ahead of another system on Tuesday. Amplification of a short wave over New England will sweep a strong upper wave and surface front through the area Tuesday afternoon. Timing will allow for this feature to bring scattered rain showers as temperatures reach the lower 50s in most areas. A bit of a change in the majority of model guidance suggests ridging will become dominant beginning on Wednesday and lingering into Friday. This has prompted us to lower PoPs during the Wednesday to Friday period...particularly on Thursday-Thursday night. Some chance still remains as we will give some respect to the inherent uncertainty and fact that GFS sweeps a fairly potent low across the area into Friday. Still relatively cool, overall, for May...but we anticipate becoming slightly warmer by Friday with temperatures approaching 60 again. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Band of rain currently situated north-south from the Tug Hill into the Catskills. Most area terminals have seen the rain end, but intermittent rain showers are possible through 00Z Sunday. Confidence remains low enough to not include mention in the the TAFs. There is also a slight chance for thunder from Steuben County to the Wyoming Valley this afternoon but confidence is also too low to mention in the TAFs. There is the potential...although lower than previously thought...for some valley fog at KELM with IFR or lower visibilities Sunday morning. Weather conditions will remain dry through the overnight, and mostly likely dry through 18Z Sunday before a warm front lifts north along with increasing chances for rain by Sunday afternoon. Northwest winds around 5 to 10 kt this afternoon will become variable less than 4 kt tonight and then shift to the w/sw by Sunday afternoon around 5 to 10 kt. Outlook... Late Sunday through early Monday...Low pressure system is expected to bring rain showers and associated restrictions to the area. Monday afternoon through Tuesday...Mainly VFR with scattered rain showers possible Tuesday. Wednesday and Thursday...Dry northwest flow with quiet weather conditions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...JTC NEAR TERM...BJT/JTC SHORT TERM...JAB LONG TERM...JAB AVIATION...BJT/JTC
Hazardous weather outlook, May 8, 7:19 AM EDT, 7 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 719 AM EDT Sat May 8 2021 NYZ009-022>025-036-037-044>046-055>057-062-PAZ038>040-043-048-072- 091130- Northern Oneida-Steuben-Schuyler-Chemung-Tompkins-Madison- Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Pike- Southern Wayne- 719 AM EDT Sat May 8 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015>018-091130- Yates-Seneca-Southern Cayuga-Onondaga- 719 AM EDT Sat May 8 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. Temperatures are forecast to drop into the mid to upper 30s tonight. This may be cold enough for areas of frost, especially at higher elevations. A Frost Advisory may be issued if confidence increases for lower temperatures to be realized. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ044-047-091130- Lackawanna-Luzerne- 719 AM EDT Sat May 8 2021 This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...Today and tonight. Temperatures are forecast to drop into the mid to upper 30s tonight. This may be cold enough for areas of frost, especially at higher elevations. A Frost Advisory may be issued if confidence increases for lower temperatures to be realized. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Frost Advisories in New York, 2021Frost Advisories in Pennsylvania, 2021Every frost advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.